Aug 9, 2007 at 3:37 pm #1224502
Gordon SmithBPL Member
@swearingenLocale: Portland, Oregon
I'm headed to the Wind River mtns in Wyoming soon for a six day backpack trip. We'll be camped each night at 9500 to 10,500 feet give or take. I always have trouble sleeping on back country trips so I had planned on taking an Ambien CR each night. Then I read this page on altitude illness:
It mentions that sleep aides decrease the respiratory drive during sleep, which can worsen the symptoms of altitude illness.
I'm not sure this applies to the newer generation sleep aides like Ambien though. Has anyone had experience with Ambien at higher altitudes? I used Lunesta last year in the Wallowas without any problems, but the elevations were more like 7500 feet. I posted this over in Mountaineering as well.
Thanks for your help!
Portland, OregonAug 17, 2007 at 5:31 pm #1399066
Have you ever tried benadryl? I've been using it for years at altitudes up to 12000+ feet to help me sleep. It works very well and I have never experienced any symptoms of AMS. Plus, it's OTC and has to be cheaper than Ambien, especially if you purchase the generic version(every drug chain has a generic version). It's technical name is diphenhydramine. Just ask the pharmacist and they'll steer you to their cheapo product, if you're interested.Aug 24, 2007 at 2:26 pm #1399879
Gosh, I swore I'ld never get involved in another sleep aid thread but benadryl screws up the bodies ability to sweat and hydrate properly, not a nifty application for high altitude. Oh and a couple of mountaineers suffered pupil dilation problems,they were essentially blind, using ambien cr. It is thought they may have nicked the coating, the time release part, though it is also a listed side effect.Aug 24, 2007 at 4:54 pm #1399894
I dunno, Larry. I and a number of others I know have been using Benadryl at altitude for many years now and none of us has ever experienced the problems/symptoms you mentioned. Most of my trips involve east side approaches in the Sierra and if I weren't able to hydrate properly, or perspire, I'd have been in trouble a long time ago. One side effect I have noticed is that it makes it a bit harder to urinate, reduced flow, not pain. Would you be willing to share whatever sources/personal experience you are basing your post on?Aug 25, 2007 at 9:49 am #1399945
Under general lightweight backpacking is an old thread dealing with this,http://www.backpackinglight.com/cgi-bin/backpackinglight/xdpy/forum_thread/7409/index.html, also,http://www.agingincanada.ca/medications_and_heat.htm,this is one place that deals with benadryl and sweat production, Road magazine's, bicycles, Dr. Iams did a piece warning cyclists away from benadryl due to heat exhaustion.
The ambian cr/temp. blindness story was in the British magazine Climb, it seems my lovely spousal unit has recycled the issue, sorry. If you use a search engine you'll find vision problems as a listed side effect of ambien cr.[http://www.worstpills.org/member/newsletter.cfm?n_id=529, if you want to join yet another website there is stuff here]
I guess the point is these are all powerful drugs,if you have good luck with benadryl and I have good luck with ambien these are our choices. But I'ld never want to see one of us grab a handful of whatever and start taking them in a roadless wilderness without using them and adjusting the dosage in a controlled environment.Aug 25, 2007 at 4:01 pm #1399966
Thanks for the additional input, especially the good doc's warning to cyclists about heat exhaustion. Now things are coming into focus for me. I only use benadryl to sleep at night, which is a totally different situation from cycling; and I always try to stay well hydrated in the mountains, even more so if I am ingesting any medication, Rx or OTC, since they are usually metabolized/evacuated by the liver and kidneys. Also, I usually take only 1 x 25 mg a night, maximum 2 x 25 mg. I would guess that, based on my lack of negative side effects, my body is clearing the benadryl or its metabolites by the time I start hiking the next morning?? So far, so good, I guess.Aug 26, 2007 at 9:20 pm #1400060
I've also had good luck with benadryl which I take as much for sinus perturbations that come with change in climate on outings. My wife swears by melatonin (a natural sleep hormone(?) whose level drops with age). In my expience sleeping using melatonin, benadryl or low dose lorazepam (related to valium) seem to allow me to have a full nights sleep when less than ideal conditions normally mess up my sleep. That includes jet lag, stress, trip excitement, etc. Of the three melatonin is probably the weakest at putting me to sleep, but if I can fall asleep it seems to allow me to not wake up, which is usually good enough.
I know a few nurses who work weird rotating shifts and they swear by non-habitual use of benadryl. Presumably they have knowledge or access to more powerful drugs.
Usually I only need help pretrip or the first night out. After that fatigue usually does the trick. But I've always had the luxury to acclimate at 9000'+ feet for a few days and have never slept above 11000' or trekked above 13000'. Based on comments from friends with similar experience who finally got higher on a Mexican volcanoe you never know at what altitude or what symptom a nasty change can emerge.
I live in the desert and bicycle in dry 100+ F weather and have never had an issue with hydration or cooling with benadryl when I take it for allergies. But I tend to hydrate habitually based on objective measures of exertion and time. This side effect is certainly something to try and assess before one gets to altitude. The problem is altitude affects everyone differently and unless you have access to a hypobaric chamber the only way to find out is on an outing.Aug 27, 2007 at 1:47 pm #1400126
Another alternative to ambien is 5htp, which is basically one step up the food change from melatonin.
One of the natural health magazines rated valerian [or valerian root] as the best herbal sleep aid. I tried this and it does work, one caveat, it is also a diuretic in larger doses.
I would go to a naturopath for doses and information.
You must be logged in to reply to this topic.